Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 26, 2008, 7:35 PM CDT for Collingsworth County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2008, 7:35 PM CDT (00:35 UTC)
- Expired
- May 26, 2008, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 124 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:00 PM CDT | HAIL 1.75 | 5 Sse Lutie, TX | GOLFBALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 3960 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KAMA 270035
TORAMA
TXC087-270100-
/O.NEW.KAMA.TO.W.0016.080527T0035Z-080527T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT MON MAY 26 2008
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF WELLINGTON...
* UNTIL 800 PM CDT
* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES EAST OF
WELLINGTON...MOVING NORTHEAST AT 30 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3476 10036 3488 10035 3506 9999 3504 9998
3483 9999
TIME...MOT...LOC 0035Z 241DEG 27KT 3490 10006
$$
CLK1 follow-up statement
000
WWUS54 KAMA 270043
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT MON MAY 26 2008
TXC087-270100-
/O.CON.KAMA.TO.W.0016.000000T0000Z-080527T0100Z/
COLLINGSWORTH TX-
742 PM CDT MON MAY 26 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL COLLINGSWORTH COUNTY...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EAST CENTRAL
COLLINGSWORTH COUNTY...OR ABOUT 8 MILES EAST OF WELLINGTON...MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY...
DOPPLER RADAR HAS INDICATED STRONG ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3481 10011 3497 10015 3506 10000 3504 9998
3483 9999
TIME...MOT...LOC 0042Z 241DEG 27KT 3491 10005
$$
CLKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:53 PM CDT, 42 minutes earlier.
Area forecast discussion, May 26, 6:53 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT MON MAY 26 2008
.AVIATION...
DRIER AIR IS MOVING OVER FORECAST POINTS THIS EVENING AND WILL EXPECT
VFR THROUGH MIDNIGHT. WINDS WILL TAPER OFF AFTER SUNSET. A WIND
SHIFT WILL MOVE THROUGH THE PANHANDLES AFTER MIDNIGHT AND WILL AFFECT
DHT AND GUY BEFORE 09Z AND WILL TURN THE WINDS AT AMA AROUND 10Z.
CEILINGS MAY APPROACH MVFR BRIEFLY BEHIND THE FRONT BY SUNRISE BUT
WILL RETURN TO VFR BY LATE MORNING.
WYNNE
&&
.PREV DISCUSSION... /ISSUED 249 PM CDT MON MAY 26 2008/
DISCUSSION...
SVR WX UNFOLDING THIS AFTN AS STG INSTBY IS REALIZED IN MOIST AIRMASS
IN ERN PNHDLS. TSTMS SHOULD CONT TO FORM TNGT ALONG DRYLINE AND WILL
ALSO BE PSBL ALONG CDFNT THAT WILL MOVE S TNGT AND TUE. WILL CONT
POPS TNGT THRU TMW NGT. TEMPS WILL BE SLGTLY COOLER TMW IN POST
FRONTAL AIRMASS.
THEREAFTER...UPR RIDGE DVLPS OVER PNHDLS...WITH RETURN TO WARM TEMPS
AND DRY WX. MSTR IS EXPECTED TO RETURN TO LIMITED DEGREE LATE IN THE
WEEK AS LEE TROF REORGANIZES. WILL REMAIN TO BE SEEN IF SHRTWV TROFS
WILL BE ABLE TO MOVE THRU THE RIDGE TO TAKE ADVANTAGE OF THE MSTR.
ATTM...WILL RETAIN DRY FCST AFTER TUE NGT.
MEXMOS WAS REASONABLE MOST PDS...WITH EXCEPTION OF SUN MAXIMA...AS
RIDGE IN PLACE SHOULD ALLOW TEMPS TO REMAIN WARM.
KRAMAR
FIRE WEATHER...
WILL CONT RED FLAG WRNG THRU THIS EVE...AS DRYLINE SHARPENS ACRS W
CNTRL PNHDLS. APPEARS RED FLAG CONDITIONS MAY BLEED INTO SECOND TIER
OF TX PNHDL COUNTIES...AND WILL CONT WRNG THESE LOCATIONS AS WELL.
CDFNT TO MOVE THRU TNGT AND TMW.
KRAMAR
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
21/21Hazardous weather outlook, May 26, 2:06 PM CDT, 5 hours 29 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 206 PM CDT MON MAY 26 2008 OKZ001>003-TXZ001>020-271100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 206 PM CDT MON MAY 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... TORNADO WATCH NUMBER 374 WAS ISSUED FOR THE TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE...AND THE CENTRAL AND EASTERN COUNTIES OF THE TEXAS PANHANDLE...EAST OF LINE FROM SPEARMAN TO CLAUDE. A FEW TORNADOES ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE EXPECTED. TO THE WEST OF THE DRYLINE...WINDY CONDITIONS ARE EXPECTED TO DEVELOP AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO RESULT IN RED FLAG CONDITIONS. A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM FOR LOCATIONS WEST OF A CANYON...STRATFORD...TO BOISE CITY LINE. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO THE WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TUESDAY NIGHT. AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND AREA SPOTTER GROUPS WILL NEED TO MONITOR WEATHER CONDITIONS FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH TONIGHT. NUNEZ
In the hours before
Local storm report, May 26, 7:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 4 N KELLERVILLE 35.43N 100.50W
05/26/2008 E1.00 INCH WHEELER TX TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER 00390
RNLocal storm report, May 26, 7:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 4 N WELLINGTON 34.91N 100.21W
05/26/2008 E1.75 INCH COLLINGSWORTH TX PUBLIC
GOLFBALL HAIL STARTED AT 712 PM AND ONGOING
&&
EVENT NUMBER 00391
RNLocal storm report, May 26, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 6 E CANADIAN 35.91N 100.28W
05/26/2008 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
QUARTER SIZE HAIL
&&
EVENT NUMBER 00392
RNLocal storm report, May 26, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 5 ESE CANADIAN 35.88N 100.30W
05/26/2008 E1.75 INCH HEMPHILL TX PUBLIC
GOLFBALL SIZE HAIL
&&
EVENT NUMBER 00393
RNLocal storm report, May 26, 7:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 2 N LAKE MARVIN 35.92N 100.17W
05/26/2008 E0.88 INCH HEMPHILL TX PUBLIC
NICKEL SIZE HAIL
&&
EVENT NUMBER 00394
RNLocal storm report, May 26, 7:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT MON MAY 26 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N LAKE MARVIN 35.92N 100.17W
05/26/2008 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER 00395
RNThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:32 PM CDT | Tornado Warning | AMA | Hemphill | 28 min |
| May 26, 7:52 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 53 min |
| May 26, 7:56 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 64 min |
| May 26, 8:42 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 33 min |
| May 26, 8:52 PM CDT | Areal Flood Advisory | AMA | Hemphill, Wheeler | 3 hr |
| May 26, 8:57 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 39 min |
| May 26, 10:05 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 55 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.